Saturday, July 07, 2012

Liver & kidneys, batting 1000

After my overdose, Dr. Jessie Fan -- who looked like a teenager, but was actually an attending -- walked into my hospital room, shaking her head and looking at some papers on a clipboard. "I just wanted to tell you," she said, in tones of in utter surprise and bewilderment, "that your liver and kidneys are fine."

It hadn't occurred to me that they wouldn't be. I was aware, after I woke up, that my brain seemed somewhat affected. During a routine neurological assay, a med student asked me how many quarters were in two dollars and 50 cents. After thinking hard, and then giving up and estimating seven, I could tell from her concerned expression that I was wrong. So I was worried about my brain.

I also had to re-learn how to sit up, walk, and swallow. When they took out the breathing tube (hurt like a bitch, let me tell you; pressed painfully on my lower and upper gums above my teeth), I was so hoarse I couldn't talk. I also couldn't reach the "nurse call" button, because I was weak and deconditioned. Not just from being in bed for a week; they had dialyzed my blood three times, and apparently that takes a lot out of you. And my arms are short. The button wasn't within reach. So at about 2:30am one morning, I pulled off the heart rate monitor that was on one of my fingers.

Three medical personnel rushed into the room. I think one of them, in scrubs, was a resident; I can't remember what the other two were. When they saw I was alert, they were annoyed.

"Do you think that's the appropriate way to get our attention?" demanded the resident. I couldn't really speak, so I couldn't respond, but actually I did think it was appropriate. If I couldn't reach the call button, what else was I supposed do?

I'm not saying the resident wanted to get back at me. Probably he figured that I was awake and this was as good a time as any to do some necessary procedures. And I'm sure he was tired. "Can you swallow?" he asked.me.

I thought that was the stupidest question possible, and he hadn't even been in a coma for a week. I gave him a look that said "Of course I can swallow" and nodded confidently. He handed me a cup of water, and I sprayed it all over my hospital gown.

"I thought so," he said. "We'll have to put in a feeding tube." Also known as a nasogastric tube. They thread it through your nose and down your esophagus into your stomach. I'm not saying he enjoyed inserting it -- I was coughing and snorting and twisting but trying to comply, obviously uncomfortable -- but I'm not saying he wasn't somewhat glad that he got to insert it.

(For some reason that resident had to wheel my hospital bed down to radiology. I think they were taking cat scans of my lungs; on top of everything else, I'd developed pneumonia. I can't remember. I don't think I had a brain scan, but that time is very blurry in my memory. Anyway, I was significantly bruised from my week in the coma, probably from the dialysis, maybe from the restraints, I'm not sure. The thin hospital gown didn't cover the bruises. The radiology tech said to me in confidential tones, pointing at the bruises and glancing covertly at the resident, "Wow, they've really been keeping you in line up there!" I was happy. I thought he was brilliantly inductive and had that resident's number.)

I didn't like the nasogastric tube. When they put in the fresh liquid -- usually strawberry, or at least pink -- I could feel it flowing down my nose and throat, and it was usually cold. I guess it's perishable and has to be refrigerated, but it was cold. Swallowing big pills, like the antibiotics for the pneumonia I had acquired on top of everything else, was very uncomfortable.

Getting rid of the feeding tube was a relief, although the process -- a gentle, lingering pull -- felt very odd. (As did removing the catheters and the tube near my collar bone, which had played some role in the dialysis.) Of course then I was supposed to eat hospital food, which didn't become appealing until they started me on Remeron, one of my antidepressants. Increased appetite is one of Remeron's side effects. Sometimes early and transient, as in my case for the most part, sometimes lasting. I do notice that if I take it and haven't felt like eating for a few hours, about half an hour later I'll be hungry. But I don't think it's at the root of my weight gain, because my weight has seesawed by a total range of at least 50 pounds while I've been on Remeron.

Anyway -- I wanted to write this because I feel like the only body parts that haven't betrayed me are my liver and kidneys. They've been put to the test through the years, numerous times, and they've always performed admirably. Dr. Cool has reassured me that once they recovered from the coma, it's as if the coma never happened as far as they're concerned. They're forgiving.

Almost all of the the rest of my body has betrayed me. Starting from the bottom:
  • Ingrown toenails (big toes, both feet) and fungus (my left second toenail has been weird for decades)
  • Low arches
  • Weak ankles that have each been sprained more than twice
  • Deplorable knees
  • Misaligned pelvic joints and years of lower back agony
  • Large intestine that can't find a happy medium between constipation and diarrhea
  • Stomach prone to numerous agonizing bouts of nausea and reflux<
  • Lungs that apparently enjoy having bronchitis
  • Shoulders that knot up in tension when my job isn't going well
  • Oily facial skin and acne (at my age)
  • Gums overly vulnerable to gingivitis
  • Unattractive nose too broad at the tip
  • Puffy upper eyelids so I squint when I smile
  • Too much hair that won't curl smoothly and won't fall straight without professional intervention
  • Topping it all off, my bipolar brain.
I'm not even mentioning my weight.

I forgot my thyroid. My thyroid may be crapping out. Apparently lithium has that effect on the gland. It doesn't really matter, because the replacement therapy is so perfect that it has no side effects, so I'm told. Indistinguishable from real thyroid hormone. And it's not like I'm not used to taking pills. At this point I'm almost hoping the thyroid has croaked, because that might be part of the reason I can't lose weight, I'm tired,  and I'm prone to depression more than hypomania. Dr. Cool took blood two days ago, a follow-up from April 2012 when my levels were borderline low. So I'll find out soon.
Copyright (c) "Ayelet Survivor"

No comments:

Post a Comment